Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 108 (5), 994-5

Canalicular Stenosis Secondary to Docetaxel (Taxotere): A Newly Recognized Side Effect

Affiliations
Case Reports

Canalicular Stenosis Secondary to Docetaxel (Taxotere): A Newly Recognized Side Effect

B Esmaeli et al. Ophthalmology.

Abstract

Objective: To report a newly recognized side effect of a commonly used antineoplastic agent, docetaxel, in three patients with metastatic breast cancer.

Design: Observational case reports.

Participants: Three patients with metastatic breast cancer who received weekly docetaxel chemotherapy.

Main outcome measures: Occurrence of epiphora and severity of punctal and canalicular fibrosis secondary to docetaxel.

Results: In three patients receiving weekly docetaxel, canalicular stenosis and resultant epiphora developed shortly after start of their treatment. Discontinuation of drug several months after initiation of therapy did not lead to resolution of symptoms in two of the three patients.

Conclusions: Epiphora is a newly recognized side effect of docetaxel and may occur more frequently with weekly cycles of this drug. The mechanism for epiphora seems to be punctal and canalicular stenosis. This side effect, in advanced cases, is not reversible with discontinuation of the drug. Patients being administered weekly cycles of docetaxel should be screened for epiphora and canalicular stenosis, and treatment in the form of silicone intubation or punctoplasty should be considered in early stages to prevent the need for conjunctivodacryocystorhinostomy.

Publication types

LinkOut - more resources

Feedback